Showing posts with label NEUROPATHY. Show all posts
Showing posts with label NEUROPATHY. Show all posts

Monday, January 20, 2014

Neuropathy: It's More Than a Feeling

| Comments (1)
By Bayan Raji, Staff Writer

Neuropathy_edit.jpgFor some cancer patients, reactions to certain medications and treatments create tingling sensations -- similar to when you sit on your foot too long -- that don't go away.

This tingling, known as neuropathy, typically begins on the palms of the hands or the soles of the feet. Eventually, it may become painful and debilitating.

About half of cancer patients who receive chemotherapy drugs experience neuropathy. In about one-eighth of patients, the pain may become chronic.

Drugs may play a role


Neuropathy can be caused by radiation, surgery or chemotherapy drugs, including taxanes, platinum, Oncovin® (vincristine) and Thalomid® (thalidomide). It often is irreversible and even may worsen over time.



Common symptoms of neuropathy include:
•    Numbness
•    Tingling
•    Prickling
•    Burning, shooting or pinching pain
•    Cramping

Patrick Dougherty, Ph.D., professor in the Department of Anesthesia and Pain Medicine at M. D. Anderson, says patients should bring these symptoms to the attention of their doctors.

Cause may be elusive

Some doctors believe neuropathy is caused when the interaction between nerve endings and the surrounding tissue is affected during chemotherapy. However, no concrete evidence exists to explain the origins of the neuropathy some cancer patients experience.

"The cause may be difficult to determine because these drugs are very different from one another, and they work differently to kill the cancer cells," Dougherty says.

Trial and error may be necessary

Allen Burton, M.D.,chair of the Department of Pain Medicine, says doctors may try several methods to reduce neuropathy symptoms.

"When the symptoms are acute, and the patient is receiving, or has recently finished, chemotherapy, the oncologist may lower the dose or extend the time between doses of the drug that are suspected of causing neuropathy," Burton says. "Often, the problem drug is a component of a combination chemotherapy regimen."

Drugs used to treat severe or chronic neuropathy cases include:
•    Opioids (pain medications)
•    Anticonvulsants such as Neurontin® (gabapentin) and Lyrica® (pregabalin)
•    Antidepressants such as Cymbalta® (duloxetine) or Elavil (amitriptyline)

These medications, in conjunction with physical therapy, often help reduce pain and restore the patient's ability to function, Burton says. Occupational therapy may be useful if the patient's hands are affected by neuropathy.

Alternative therapies may help

In addition to medication, doctors may advise patients to try integrative medicine approaches. These may include:

•    Physical therapy
•    Acupuncture
•    Aromatherapy
•    Heat therapy

Dougherty recommends patients work down the list to find therapies that work for them. The most helpful place to access information to these and other alternative therapies is a multidisciplinary pain center, he says.

"It's important to note that certain methods may work really well for some patients but make the pain worse for others," Dougherty says.

Risk isn't clear

Doctors aren't able to determine fully who is at risk for neuropathy. Dougherty says his general impression is that younger patients are more likely to experience it than older patients, but no real explanation exists.

Clinicians at M. D. Anderson are working to develop a pain level chart to better categorize the sensations of neuropathy.

In addition, researchers are conducting several clinical trials for patients with or at risk for neuropathy. Contact askMDAnderson at 1-877-632-6789 for information.

Related articles:

Bridging the Divide (Conquest)

Cancer and Neuropathy (Patient Power webcast)


M. D. Anderson resources:
Peripheral Neuropathy

Department of Pain Medicine


Additional resource:
Peripheral Neuropathy Caused by Chemotherapy (American Cancer Society)

Monday, October 28, 2013

Peripheral Neuropathy, an often-painful nerve damage that cancer treatments can cause.

Striking a Nerve

Doctors are trying to find new ways to treat the painful tingling and numbness caused by cancer treatmentsBy Cameron Walker
Cancer survivors in the thick of treatment might easily downplay problems like tingling fingers and numb feet. But these symptoms shouldn't be ignored. They can be early signs of peripheral neuropathy, an often-painful nerve damage that cancer treatments can cause.
 
Clinical Trials Explore New OptionsResearchers are currently recruiting patients for treating peripheral neuropathy.
Some studies have found that up to 40 percent of cancer patients who receive chemotherapy develop peripheral neuropathy. Currently, treatment options for neuropathy are limited. But new research suggests that the widely used antidepressant Cymbalta (duloxetine) could ease symptoms in some patients, and studies evaluating other newer options are under way.
 
In the study of the antidepressant, published April 3 in the Journal of the American Medical Association, researchers explored whether the drug—shown to ease neuropathy in diabetics—might also be an effective treatment for chemotherapy-induced peripheral neuropathy. The phase III trial found that 59 percent of the 87 patients who took Cymbalta reported decreased pain compared with 38 percent of the 94 given a placebo. The patients who took Cymbalta were also more likely to report an improved quality of life.
 
“Traditionally, neuropathy has been very difficult to treat,” says Stewart B. Fleishman, a palliative care physician and the founding director of services of Continuum Cancer Centers of New York, in New York City, who co-led the study. But with Cymbalta, he says, patients functioned better, reporting less pain and feeling more like their regular selves.
 
Although the study followed patients for only five weeks, Carin van Zyl, a palliative medicine physician at the City of Hope in Duarte, Calif., says that Cymbalta is a good starting point for cancer survivors with peripheral neuropathy who, like most of those in the study, had previously received Taxol (paclitaxel) or Eloxatin (oxaliplatin). “The good news,” she says, “is that for a painful problem that really affects quality of life we’re starting to learn about therapies to target it better.”
 
Linda McIntosh, a retired nurse in Groton, Conn., whose existing neuropathy worsened after chemotherapy treatments for Waldenström macroglobulinemia, a rare form of non-Hodgkin lymphoma, encourages others with neuropathy to find a supportive neurologist, investigate clinical trials and join a support group. “The hardest part is getting your family and friends to understand—because [people] can’t see pain,” she says.